Hi, I am new to the forum. I had a mastectomy in February, then told I must take Anastrozole for 10 years. I didn’t like the details of the side effects and at first thought I might not bother to take it. But when I read the research I realised it is really effective at reducing the risk of recurrence. I also found out that in early trials some women were given 0.5mg Anastrozole and that seemed to produce a significant reduction in oestrogen too.
So I decided to start Anastrozole by taking one every other day. I did ask my oncologist about taking half doses but she politely told me that wasn’t on. I have been in this regime for about a month. I had my oestrogen levels tested privately and the result came back as less that 18.4 pmol/L which is very low. (18.4 is the lowest level the test can detect)
i haven’t had any side effects on one every other day and I might stay on that level or go up a bit but I will have a blood test every now and then.
I know a lot of women give up Anastrozole because of the side effects, but that increases the risk of recurrence because your oestrogen levels rise again. Why not just go down to one every other day rather than stopping entirely. At least that way your oestrogen levels will be lower and so will your risk of recurrence. Anastrozole is effective and if you can stick with it all well and goid but in my opinion it would be a mistake to give it up entirely.
Siuin, As a follow up to your post, have you completely stopped anastrozole and have you informed your Onco yet? I am considering the same, for the same quality of life issues (I am post-meno, 63 yrs old) .... I wrote to my oncologist to let her know what I would like to do but have not heard back yet. Taking the risk scares me, cuz who wants to go thru THAT again but I'm seriously thinking about it....
I’ve been on anastrozole since December, 2017. At first I felt just fine. After about a month, I got a return of terrible hot flashes, insomnia, anxiety, headaches, followed by bone pain - heels, thumbs, neck. I was ready to go in and ask to change to another hormone blocking Med, but did a little research. I started here, on this website, in a forum about side effects. Then, I looked up research on side-effects of anastrazole, and how hot flashes should be treated in women with breast cancer.
Women with pain, insomnia, etc. tend to have more severe hot flashes. This adds to fatigue and brain mush. I thought that, if I could sleep, I would feel better. I was feeling so bad, I had to quit my job, which I loved!
I ended up asking to be started on a new (to me) Medicine for hot flashes. I was already on 75 mg of the extended release formulation of Effexor daily. I switched my Anastrazole to the morning, to decrease the insomnia a little, and went to the next Medicine on the algorhythm for hot flashes - oxybutinin. It’s supposed to relax your bladder, to make it hold more urine, and it’s used in small doses- 2.5 mg twice a day. It is really strange to me, but I was better by the next day! I slept a few hours for the first time in months, and I actually had my energy back! I didn’t sleep as well last night, but I’m still better today. The amazing thing is that my headache is gone, my bone pain is very mild, and my energy is back- all from treating the hot flashes! I had to share this, because there is hope, and I was hopeless 2 days ago!
i don’t know if stopping the anastrozole will help much. I think it builds up in your system, and has ongoing effects, but I’m not sure. Ask your doc to address your hot flashes, if you have them, and the Lord May help you as much as He helped me. God bless you! Braindoc
I have been taking anastrozole for 4 1/2 years. 6 months ago I was diagnosed with high blood pressure...actually off the charts 200/120. I'm a runner and have maintained my weight since starting this drug. My doctor could not find a drug regime that touched my BP. After a stay in the hospital and connecting with the caridology team in my town....my BP is under control with 3 different meds. I had my 6 month follow up visit with my oncologist this week and she informed me that I can stop anastrozole in 6 months and that it most likely has caused my high blood pressure. I'm in shock. I've been through the ringer the past 6 months trying to address these BP issues. I'm so tempted to stop this drug now. Has anyone else out there had BP issues?
I can certainly see why you’re worried about this. Really, the only thing I think we can say is do talk to your team about it, or it might be an idea to give the helpline here a ring to talk it through.
There are medications that can help with the osteoporosis risk, alternatively, it might be an idea to ask if tamoxifen could be an alternative, as I was told by my oncologist that it does protect bone health in women who have gone through the menopause.
Wishing you well with it all.
I stopped taking anastrozole two days ago and haven't told my oncologist yet. I'm scared that I'm doing the wrong thing and I can find no one who will advise me.
I was diagnosed with stage 2 oestrogen positive grade 3 cancer in my right breast in 2016. I did the chemo and had the best result possible. The tumour shrank to nothing and I got a complete pathological response which means the chances of getting that cancer again are very low.
I had a mastectomy and a few nodes removed to be checked. The cancer was gone but I had some calcium deposits and pre cancerous tissue so thats all gone now too.
I had radiotherapy in the whole breast armpit area.
I then spent 5 months taking palbocciclib as part of a drug trial. It reduced my ability to fight infection as a side effect.and I got sepsis and left the trial.
I had a breast reduction on my healthy left breast for cosmetic reasons. They tested the removed tissue and it was all totally normal. Ive also read that statistically reduced breasts are less likely to develop cancer.
I have been taking anastrozole since January 2017. I had a dexa scan soon after and was told I was very lightly osteopenic. A year later I had another scan and then I got a letter moving my next oncology meeting forward 3 months. I was terrified and contacted the breast nurse. Apparently my bone density has deteriorated alot in the last year. It can only be because of Anastrozole.
My question is if my chances of recurrence are low anyway, should I continue to take anastrozole when it is doing me such damage. I hate to go against the doctors advice but I don't want brittle bones. I'm scared.
jacey, i so agree with you. i'm 39 yrs and have been on tomoxifen for 5 years not they wanna give anastrozole fo r the rest of my life and they also want to shut down my ovaries ... what about my qaulity of life. and the doctors, act like there's no other option but death.
i want to take my life and learn how to eat the right things. take the right vitimans.
Thanks Bibi, that's good to know. 5 weeks off Anastrozole now, still achey and still flushing at night but sleeping in between them. Still not decided whether to go back on it next week after the 6 week break. Maybe like you, having a break from it will help and I'll give it another go xx
Hi ladies it's not quite the same, but I was having terrible joint pains on tamoxifen. When I went on holiday, I was told to stop the tamoxifen a week before flying (T can cause clots & strokes), so ended up off it for 2 glorious weeks. I had miles more energy & all the pains went away. I reluctantly restarted it the day I got back & the joint pain hasn't come back. I am just telling you that because taking a break might have the same effect for you. x
i too have stopped taking Anastrozole after 3 months on the advice of my oncologist at my follow up appointment after finishing rads. My symptoms were hot flushes/sweats continuing ALL night, aches and pains and feeling generally unwell. He said that my body was unable to take it and advised I stop. I spoke to a BCN who who was Not happy about me stopping completely but suggested I stop for 6 weeks to give my body a chance to recover and see how I felt. I'm now 3 weeks into not taking it, aches and pains improved slightly, don't feel quite so "sicky" but still hot flushing all night. However, the sweats are much better and i am dropping off to sleep inbetween the flushes which I wasn't while taking it. I guess the flushes must be the menopause as I came off hrt the same time as starting Anastrozole. Still got another 3 weeks to go to see if flushes and aches and improve and decide whether to give it another go or take my chances off it.
Good luck and keep us informed of how you get on xx
I have posted this on another part of the forum but now realised that this is a more appropriate section.
I am interested to hear from anyone who has stopped taking Anastrozole. I have stopped after 3 months. I have been experiencing various symptoms including depression, incredible tiredness and weakness, poor apetite and others. My consultant has agreed that these are possibly due to the Anastrozole and recommended that I stop taking for a while.
Has anyone stopped taking Anastrozole after similar symptoms? Did the symptoms improve and if so, how long did it take for you to see some improvement.
Thank you for reading and responding